Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

Abstract Title:

Risk of cataract in patients treated with statins.

Abstract Source:

Arch Intern Med. 2001 Sep 10 ;161(16):2021-6. PMID: 11525705

Abstract Author(s):

R G Schlienger, W E Haefeli, H Jick, C R Meier

Article Affiliation:

Basel Pharmacoepidemiology Unit, Division of Clinical Pharmacology, Department of Internal Medicine, University Hospital of Basel, Switzerland.

Abstract:

BACKGROUND: Studies in dogs showed that some hydroxymethylglutaryl coenzyme A reductase inhibitors (statins) are associated with cataract when administered in excessive doses. Clinical safety data of statins regarding cataract development in humans have been of limited value so far.

OBJECTIVE: To determine whether long-term use of statins is associated with an increased risk of cataract.

METHODS: We conducted a case-control analysis using data from the United Kingdom-based General Practice Research Database. The main outcome was a first-time diagnosis of cataract and/or cataract extraction in patients aged 40 to 79 years. Controls were matched to cases on age, sex, practice, calendar time, and duration of medical history in the database. Use of statins, fibrates, or other lipid-lowering drugs was compared with nonuse of any lipid-lowering drug, stratified by exposure duration and dose.

RESULTS: We identified 7405 cases and 28 327 controls. Long-term use of statins (eg,>or =30 prescriptions) was not associated with an increased cataract risk (adjusted odds ratio [OR], 0.9; 95% confidence interval [CI], 0.5-1.6), nor was use of fibrates or of other lipid-lowering drugs (adjusted OR, 0.5; 95% CI, 0.3-1.1; and OR, 0.7; 95% CI, 0.1-5.6, respectively). We found evidence that concomitant use of simvastatin and erythromycin, a potent inhibitor of simvastatin metabolism, is associated with an increased cataract risk (adjusted odds ratio, 2.2; 95% confidence interval, 1.2-4.1).

CONCLUSIONS: Our study provides evidence that long-term use of therapeutic statin doses does not increase the risk of developing cataract. Concomitant use of erythromycin and simvastatin may increase the cataract risk.

Study Type : Human Study

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2017 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.